Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Since this afternoon I have had vomiting and the runs.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15334 Questions
Question
Since this afternoon I have had vomiting and the runs. This has continued into tonight.
Anything I try to eat or drink comes right out I have no fever.
Tue, 6 Feb 2018 in Digestion and Bowels
 
 
Answered by Dr. Michelle Gibson James 42 minutes later
Brief Answer:
hold off solids, fluid replacement, probiotics

Detailed Answer:
HI, thanks for using healthcare magic

The most common cause for vomiting and diarrhea is an infection of the gastrointestinal tract. It can be due to viral or bacterial infection and normally lasts only a few days though can last up to 2 weeks in some persons (not commonly)

Treatment--(1)NO EATING-- the stomach and intestines cannot absorb food, they are inflamed/irritated and food worsens this inflammation. Food is restarted when 4 hours have passed with no diarrhea or vomiting.

When restarted, very small amounts of dry foods such as biscuits or bread , can be used.

(2)Fluid is fine once it is not sweet, sugar also worsens diarrhea- oral rehydration fluids or a very dilute sports drink (to dilute the sugar), can be used to help replace both fluids and electrolytes

if neither of these are available can use ginger or peppermint tea or water.

The very important thing about drinking is SIPS. If you use too much, it irritates the stomach and causes vomiting.
Drink 1 tsp to 1 tbs every 5 mins for 1 hour, if this is tolerated then the amount can be increased.

Replacing fluids can actually help the vomiting by decreasing acid content.

(3)Probiotics, either on their own or in yogurts

(4)dramamine or peptobismol can help with the vomiting

I hope this helps, feel free to ask any other questions



(3)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor